Louisiana, 2021

Flash Flooding in Louisiana, May 10, 2021

May 10, 2021 · NWS LIX · 2 events in 2 counties and zones

In the early morning hours on May 10th, 2021, slow moving thunderstorms from a stalled frontal boundary delivered flash flooding to portions of the southshore of southeastern Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

In the early morning hours on May 10th, 2021, slow moving thunderstorms from a stalled frontal boundary delivered flash flooding to portions of the southshore of southeastern Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 9, 10:53 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, May 9, 10:53 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1153 PM CDT Sun May 9 2021

.AVIATION (06z TAF package)...

Current terminals a mix of MVFR and VFR ceilings. Convective
complex moving into the KBTR terminal area over the next 30
minutes or so, and convective threat will spread eastward across
all terminals over the next 3 hours or so. Convection will produce
mainly MVFR ceilings and brief IFR or lower visibilities in heavy
rain. Convective threat likely to continue at most terminals until
about 15z, perhaps longer in the eastern terminals. Primarily MVFR
ceilings beyond that for the daytime hours. As winds decouple
after sunset Monday, expect conditions to deteriorate due to low
ceilings and/or fog with IFR or lower conditions possible,
especially after 06z Tuesday. 35

&&

.PREV DISCUSSION... /issued 921 PM CDT Sun May 9 2021/

EVENING UPDATE...

Have opted to issue a Flash Flood Watch for most of the CWA
through Noon Monday, the exception being the lower portions of the
Louisiana coastal parishes. Convective complex over western
Louisiana looks to reach the area somewhere around midnight.
Seeing some indications, especially on the HRRR runs, of the
complex laying out an east-west boundary somewhere near
Interstate 10 for at least a few hours late tonight and Monday
morning. Precipitable water values are forecast to increase from
their current 1.4 inches on the LIX 00z sounding to around 2
inches by sunrise Monday. The LCH 00z sounding was already at 1.8
inches. While current QPF forecast is for 1-3 inches through
midday tomorrow, if the boundary sets up east-west, rain amounts
could be considerably higher in some areas, where echo training
occurs. The morning rush hours in the metro areas could be
significantly impacted by heavy rainfall.

Also still a severe weather threat, with Severe Thunderstorm
Watches to our northwest and west for the remainder of the evening
hours, and certainly a potential for watches to be extended into
our area sometime around midnight or so.

As the area of heavy rain threat becomes better focused over the
next few hours, will probably reconfigure somewhat with the 4 am
forecast package, but raising public awareness of the threat
necessitated issuing the watch now. 35

PREV DISCUSSION... /issued 317 PM CDT Sun May 9 2021/

SHORT TERM (Tonight through Tuesday Night)...A zonal flow regime
will be in firm control of the area through Tuesday night. A
series of fast moving upper level jet streaks and associated
vorticity maxima will sweep through the Lower Mississippi Valley
on the back of this zonal flow pattern. In the low levels,
onshore flow will continue to advect moisture into the region.
Lapse rates on the order of 6.0C/km should be sufficient to
produce a fair degree of instability through the period, and
expect to see mixed layer CAPE values of 1500 to 2000 J/KG each
day. Given the forcing and instability in place, several rounds of
convective development are anticipated through Tuesday night and
fairly high POP in the likely to categorical range is forecast
each day.

The primary concern from the multiple rounds of convective
activity through the period will be locally heavy rainfall and
have storm total QPF values of 2 to 3 inches forecast through
Tuesday night. If storms begin to train over the same area, some
locally higher amounts will be possible. A flash flood watch has
not been issued yet as there is still some uncertainty in exactly
where the highest threat will set up, but a watch will likely be
issued by tomorrow or Tuesday. There will also be a limited risk
of an isolated severe storm forming, but shear profiles remain
weak through the period. Model soundings do indicate a favorable
setup for a few downburst events during the afternoon hours both
tomorrow and Tuesday, and an isolated damaging wind event cannot
be ruled out. Given the weaker lapse rates and limited directional
shear anticipated, the threat of hail and tornadoes will be very
low.

LONG TERM (Wednesday through Saturday Night)...The zonal flow
pattern will continue to bring rounds of thunderstorms to the area
on Wednesday, but a northern stream trough axis and associated
front will bring about a pattern change from Thursday onward.
Initially, the pattern will be little different from that seen on
Monday and Tuesday with rounds of convection being driven by upper
level jet dynamics and passing regions of increased omega.
Precipitable water values will remain elevated and instability
will be in place to support the convection. The only significant
change on Wednesday is that a more stable cold pool will likely be
in place in the low levels. As a result, the convection should
remain largely elevated and the risk of severe storms will be
greatly diminished. However, with precipitable water values
running around 2 inches, locally heavy rainfall will continue to
be a concern. An additional 1 to 2 inches of rain could fall
Wednesday into Wednesday night and this will keep a risk of flash
flooding in place.

Fortunately, the period of unsettled weather will begin to end on
Thursday as the northern stream trough axis and attendant cold
front sweep east of the area. As northwest flow develops, a drier
and much more stable airmass will begin to advect into the area.
The dry air will initially advect into the mid and upper levels,
and some lingering post-frontal stratus is expected through
Thursday afternoon. By Thursday night, this stratus deck should
clear out as deep layer subsidence develops. These clear skies
will then persist through Saturday night as a deep layer ridge
axis builds over the Gulf South. Weak cold air advection into the
region will also occur and this will keep a few degrees cooler
than average on Thursday and Friday. Given the clear and dry
conditions in place, a large diurnal range is anticipated. Highs
should warm into the upper 70s and lows should dip into the 50s.
By Saturday, some modification of the airmass is expected with
highs climbing back to more normal levels in the lower to middle
80s and lows dipping into the 60s.

MARINE...Onshore flow will be the rule through Tuesday night as
the region remains sandwiched between a low to the northwest and a
high to the east. Winds will likely remain elevated in exercise
caution range of 15 to 20 knots tonight, but should ease back to
10 to 15 knots tomorrow through Tuesday as the high to the east
weakens. A front will push through the waters on Wednesday and
winds will shift to the northeast. This northeast flow will
persist through Friday and will likely increase to 15 to 20 knots
as slightly cooler air advects over the warmer Gulf waters. Seas
will turn choppy at 3 to 5 feet as these winds persist. PG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  81  66  79 /  80  90  40  90
BTR  71  84  69  82 /  70  80  40  80
ASD  70  83  69  83 /  70  80  40  70
MSY  72  84  72  83 /  60  70  40  60
GPT  71  80  70  80 /  60  80  40  70
PQL  69  81  68  82 /  60  80  40  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Monday morning for LAZ034>037-039-
     046>050-056>061-063>065-071-072-075>078.

GM...Flash Flood Watch through Monday morning for GMZ530.

MS...Flash Flood Watch through Monday morning for MSZ068>071-077-
     080>082.

GM...&&

In the hours before

Special weather statement, May 10, 12:00 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
100 AM CDT Mon May 10 2021

LAZ046>050-056-057-072-100700-
Livingston-Iberville-Ascension-Southern Tangipahoa-Assumption-West
Baton Rouge-St. James-East Baton Rouge-
100 AM CDT Mon May 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...
NORTHWESTERN ST. JAMES...SOUTHEASTERN WEST BATON ROUGE...
LIVINGSTON...SOUTHEASTERN IBERVILLE...SOUTHWESTERN TANGIPAHOA...SOUTH
CENTRAL EAST BATON ROUGE AND NORTHWESTERN ASSUMPTION PARISHES...

At 100 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Greenwell Spring to near St. Gabriel
to 9 miles west of Bayou Sorrel. Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Hammond, Denham Springs, Gonzales, Donaldsonville,
Plaquemine, Oak Hills Place, St. Gabriel, Walker, White Castle,
Livingston, Sorrento, French Settlement, Albany, Port Vincent,
Springfield, Westminster, Geismar, Watson and Natalbany.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 158 and 189.
 Interstate 12 between mile markers 1 and 39.
 Interstate 55 in Louisiana between mile markers 28 and 38.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3028 9123 3058 9106 3062 9038 3025 9059
      2998 9104 3002 9122 3004 9122 3003 9124
      3006 9127 3006 9137 3010 9138 3011 9147
      3018 9147
TIME...MOT...LOC 0600Z 272DEG 21KT 3052 9103 3028 9116 3014 9149
Special weather statement, May 10, 12:49 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
149 AM CDT Mon May 10 2021

LAZ050-056>061-072-075-100745-
St. Charles-Livingston-Northwest St. Tammany-Southern
Tangipahoa-Assumption-St. John The Baptist-St. James-Upper
Lafourche-Upper Jefferson-
149 AM CDT Mon May 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOHN THE BAPTIST...
ST. JAMES...NORTHWESTERN ST. CHARLES...NORTHWESTERN ST. TAMMANY...
SOUTHEASTERN LIVINGSTON...NORTHWESTERN LAFOURCHE...NORTHWESTERN
JEFFERSON...SOUTHEASTERN TANGIPAHOA AND CENTRAL ASSUMPTION
PARISHES...

At 149 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Robert to near Garyville to near
Pierre Part. Movement was southeast at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Hammond, Thibodaux, Covington, Napoleonville, Reserve, Hahnville,
Laplace, Metairie, Ponchatoula, Gramercy, Lutcher, Abita Springs,
Madisonville, Folsom, Montz, Garyville, Supreme, Ama, Chackbay and
Robert.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 194 and 213, and
between mile markers 215 and 225.
 Interstate 12 between mile markers 40 and 69.
 Interstate 55 in Louisiana between mile markers 1 and 28.
 Interstate 310 between mile markers 1 and 10.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3014 9066 3067 9036 3056 8989 3032 9003
      3037 9010 3039 9021 3019 9043 3012 9043
      3006 9038 3003 9020 2996 9024 2974 9093
      2992 9123 2995 9125
TIME...MOT...LOC 0649Z 295DEG 17KT 3058 9032 3011 9059 2994 9113

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Orleans

When
May 10, 2:20 AM CST
Where
Orleans County, 2.53 mi NNW of New Orleans to 2.34 mi NW of Vieux Carre
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.981, -90.122

Several underpasses closed due to flooding in the city of New Orleans after 1.5 inches of rain in 30 minutes.

Flash Flood, Jefferson

When
May 10, 2:54 AM CST
Where
Jefferson County, 3.32 mi NNE of Metairie to 1.48 mi NNW of Metairie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.022, -90.123

Numerous streets flooded in the Metairie area, with several vehicles stalled.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960506, 960507.